Texas, 2017

Tornadoes and Flash Flooding in Texas, March 29, 2017

March 29, 2017 · NWS HGX · 16 events in 5 counties and zones

A line of thunderstorms moved across southeast Texas during the morning and afternoon hours and produced several tornadoes, hail, wind damage and some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$622,000
Crop damage
$28,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A line of thunderstorms moved across southeast Texas during the morning and afternoon hours and produced several tornadoes, hail, wind damage and some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 29, 5:44 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Mar 29, 5:44 AM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
644 AM CDT Wed Mar 29 2017

.AVIATION.../12Z TAFS/
Radar shows one band of storms that moved across KCLL to KUTS
this morning with another band of storms approaching from the
W/SW. This line on its current track and speed should reach
KSGR/KHOU/KIAH around 13-15Z time frame. All TAFs are accounting
for similar timing for KLBX/KGLS/KCXO/KUTS/KCLL. There is still
capping the line is fighting since the southern extend of the
squall line is struggling to hold together. This will be the main
concern for the next 6 hours. Difficult to know if the storms will
hold together or weaken into just showers as they reach Houston
terminals. TAFs reflect storms reaching Houston but will need to
watch trends closely. Trends with the HRRR show the line weakening
through the morning hours although the timing from the HRRR is to
slow. HRRR also indicates the possibility of storms re-developing
this afternoon/evening. Quite possible IF there is enough
recovery and the atmosphere is not overworked by previous
convection. TAFs reflect this possibility with VCTS but this could
very well be removed with future TAF updates depending on how the
first round of convection evolves. Overnight NAM suggests MVFR
ceilings with remaining low level moisture while GFS is drier.
TAFs went with trends of drier ahead of Pacific front that pushes
through the area 06-10Z tomorrow morning. VFR expected for
Thursday.

Overpeck

&&

.PREV DISCUSSION... /ISSUED 332 AM CDT Wed Mar 29 2017/

DISCUSSION...
An upper low pressure trough will move across the state today and
the associated cold front will push across SE Texas tonight. A
line of thunderstorms was moving east of the Interstate 35
corridor at 3:00 AM. The latest models have been a bit slow with
the advent of the storms; although, the latest runs of the HRRR
are fairly close. All the models slow the advance of the line of
storms as they enter into the western counties of the forecast
area. If the storms continue their current trends, expect the line
to reach College Station and Madisonville by 4:00 AM. If it does
not slow down, the line should then reach Huntsville, Bellville,
and possibly Columbus between 5:00 and 6:00 AM. All the models
then show the line slowing and probably not reaching metro
Houston until sometime between 6:00 AM and 9:00 AM.

Still looking at a decent environment for at least isolated severe
storms. Main threats are damaging winds and isolated tornadoes
given 0-3 km helicity values are between 300 and 400 ahead of the
line. Other threats include large hail and locally heavy rainfall.

Expect the initial line of storms to move out of the area during
the midday to early afternoon period. The HRRR shows the potential
for additional development later in the afternoon. The actual cold
front will move across the forecast area tonight.

After a cooler day on Thursday, an upper level ridge moving
overhead will set things up for a rather warm Friday. Highs on
Friday will likely reach into the mid 80s.

The progressive flow aloft will bring the next system across SE
Texas over the weekend and early next week. The best chances for
showers and thunderstorms will be on Sunday and Sunday night.
Isolated to strong to severe storms and locally heavy rainfall
again look to be possible.

40

MARINE...
Southeast winds of 20 to 28 knots will continue across the Upper
Texas Coast this morning. Seas have become rough with significant
wave heights reaching 6-7ft nearshore and 8-9ft off shore based on
NOAA buoys. Winds should decrease later today but due to the long
fetch of southeast winds, seas will remain rough. Small craft
advisory has been extended for the offshore waters until this
evening when seas should drop below 7 feet. A Pacific front will
push off the coast Thursday morning allowing for winds to shift
to the northwest. Winds quickly return to the south on Friday and
increase through the weekend. Caution or advisories may be needed
over the weekend. Another Pacific front pushes through early
Monday which will shift winds again.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      82  56  77  56  86 /  80  20  10   0   0
Houston (IAH)              81  61  78  57  86 /  80  40  10   0   0
Galveston (GLS)            77  66  74  66  78 /  70  50  10   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 10 AM CDT this morning for the
     following zones: Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 10 AM CDT this morning
     through this evening for the following zones: Galveston
     Bay...Matagorda Bay.

     Small Craft Advisory until 7 PM CDT this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

&&

Discussion...40
Aviation/Marine...39

In the hours before

Special weather statement, Mar 29, 5:54 AM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
654 AM CDT WED MAR 29 2017

TXZ197-210-211-291300-
Washington TX-Colorado TX-Austin TX-
654 AM CDT WED MAR 29 2017

...STRONG THUNDERSTORMS ACROSS COLORADO...NORTHWESTERN AUSTIN AND
WASHINGTON COUNTIES THROUGH 800 AM CDT...

At 654 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Fayetteville to near Ezzell.
Movement was northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Brenham, Bellville, Columbus, Eagle Lake, Shelby, Weimar, Industry,
Burton, New Ulm, Quarry, Cat Spring, Sheridan, Altair, Nada,
Frelsburg, Garwood and Rock Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2996 9657 3004 9662 3015 9665 3016 9669
      3014 9677 3016 9679 3021 9674 3030 9616
      2941 9635 2925 9664 2926 9665 2934 9656
      2958 9679 2958 9684 2961 9684 2963 9687
TIME...MOT...LOC 1154Z 237DEG 26KT 2980 9670 2922 9687

40
Special weather statement, Mar 29, 6:24 AM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
724 AM CDT WED MAR 29 2017

TXZ197-210>212-226-227-235-291315-
Washington TX-Waller TX-Wharton TX-Colorado TX-Jackson TX-
Fort Bend TX-Austin TX-
724 AM CDT WED MAR 29 2017

...STRONG THUNDERSTORMS ACROSS CENTRAL COLORADO...NORTHWESTERN
WHARTON...NORTHERN JACKSON...AUSTIN...SOUTHEASTERN WASHINGTON...
NORTHWESTERN FORT BEND AND WESTERN WALLER COUNTIES THROUGH 815 AM
CDT...

At 723 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brenham to 8 miles east of Speaks.
Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Brenham, Sealy, Hempstead, Prairie View, Bellville, Eagle Lake,
Wallis, Pine Island, San Felipe, Monaville, Egypt, Cat Spring,
Altair, Nada and Garwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2928 9664 2933 9656 2939 9661 3015 9641
      3022 9596 2930 9614 2925 9665
TIME...MOT...LOC 1223Z 262DEG 30KT 3010 9637 2926 9657

Hathaway
Special weather statement, Mar 29, 6:54 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
754 AM CDT WED MAR 29 2017

TXZ210>212-226-227-291330-
Waller TX-Wharton TX-Colorado TX-Fort Bend TX-Austin TX-
754 AM CDT WED MAR 29 2017

...STRONG THUNDERSTORMS ACROSS EAST CENTRAL COLORADO...NORTH CENTRAL
WHARTON...SOUTHEASTERN AUSTIN...NORTHWESTERN FORT BEND AND SOUTHERN
WALLER COUNTIES THROUGH 830 AM CDT...

At 754 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eagle Lake, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rosenberg, Katy, Richmond, Sealy, Brookshire, Eagle Lake, East
Bernard, Wallis, Fulshear, Simonton, San Felipe, Pattison, Orchard,
Weston Lakes, Cumings, Cinco Ranch and Monaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2950 9629 2967 9634 3007 9594 2953 9576
TIME...MOT...LOC 1254Z 254DEG 35KT 2961 9623
Special weather statement, Mar 29, 7:20 AM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
820 AM CDT WED MAR 29 2017

TXZ198-199-210>213-226-227-235-236-291400-
Grimes TX-Waller TX-Wharton TX-Colorado TX-Jackson TX-Harris TX-
Fort Bend TX-Montgomery TX-Matagorda TX-Austin TX-
820 AM CDT WED MAR 29 2017

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN COLORADO...WHARTON...
JACKSON...EASTERN AUSTIN...SOUTHEASTERN GRIMES...SOUTHERN
MONTGOMERY...FORT BEND...SOUTHWESTERN SAN JACINTO...WALLER...
NORTHWESTERN MATAGORDA AND NORTHWESTERN HARRIS COUNTIES THROUGH 900
AM CDT...

At 819 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Hockley to near Wallis to near
Edna. Movement was northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sugar Land, Conroe, Rosenberg, Katy, Richmond, El Campo, Tomball,
Wharton, Jersey Village, Sealy, Hempstead, Willis, Prairie View,
Edna, Brookshire, Hunters Creek Village, Eagle Lake, Bunker Hill
Village, Piney Point Village and Pinehurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2921 9673 2933 9657 2935 9658 2961 9629
      3021 9606 3046 9534 3040 9530 3038 9526
      2988 9543 2886 9617 2871 9665 2882 9672
      2885 9670 2889 9673 2892 9679 2902 9683
      2905 9691
TIME...MOT...LOC 1319Z 246DEG 34KT 3011 9582 2965 9603 2890 9661

Hathaway
Special weather statement, Mar 29, 8:05 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
905 AM CDT WED MAR 29 2017

TXZ177-198-199-211>213-226-227-235>237-291445-
Walker TX-Grimes TX-Waller TX-Brazoria TX-Wharton TX-Jackson TX-
Harris TX-Fort Bend TX-Montgomery TX-Matagorda TX-Austin TX-
905 AM CDT WED MAR 29 2017

...STRONG THUNDERSTORMS ACROSS CENTRAL WHARTON...EAST CENTRAL
JACKSON...SOUTHEASTERN AUSTIN...SOUTHEASTERN GRIMES...WESTERN
MONTGOMERY...FORT BEND...SOUTHWESTERN SAN JACINTO...WEST CENTRAL
BRAZORIA...EASTERN WALLER...NORTHWESTERN MATAGORDA...SOUTHEASTERN
WALKER AND WESTERN HARRIS COUNTIES THROUGH 945 AM CDT...

At 905 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montgomery to near Cumings to 9 miles
northwest of Blessing. Movement was northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sugar Land, northwestern Missouri City, Conroe, Rosenberg, Stafford,
northern Bay City, Bellaire, Katy, Richmond, El Campo, Tomball,
Wharton, Jersey Village, Willis, Brookshire, Hunters Creek Village,
Bunker Hill Village, Piney Point Village, Pinehurst and Spring Branch
North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2892 9649 2959 9604 3040 9578 3054 9536
      3043 9533 2980 9542 2903 9589
TIME...MOT...LOC 1405Z 241DEG 21KT 3036 9567 2962 9582 2897 9634

Hathaway
Special weather statement, Mar 29, 8:43 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
943 AM CDT WED MAR 29 2017

TXZ177>179-199-200-213-226-227-236-237-291530-
San Jacinto TX-Walker TX-Brazoria TX-Wharton TX-Liberty TX-Polk TX-
Harris TX-Fort Bend TX-Montgomery TX-Matagorda TX-
943 AM CDT WED MAR 29 2017

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WHARTON...MONTGOMERY...
FORT BEND...SOUTHERN SAN JACINTO...CENTRAL BRAZORIA...NORTHWESTERN
LIBERTY...NORTH CENTRAL MATAGORDA...SOUTHWESTERN POLK...SOUTHEASTERN
WALKER AND HARRIS COUNTIES THROUGH 1030 AM CDT...

At 941 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Panorama Village to near Willowbrook to
Pleak to near Bay City. Movement was east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms. Funnel clouds and gusty winds are also possible with
this line of storms.

Locations impacted include...
Northwestern Pasadena, Pearland, Sugar Land, Missouri City, Conroe,
Rosenberg, northwestern Lake Jackson, Alvin, Angleton, Stafford, Bay
City, South Houston, Bellaire, Humble, West University Place,
Richmond, Galena Park, Tomball, Jacinto City and Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2891 9617 2945 9592 2990 9572 3040 9564
      3063 9503 3062 9502 3060 9502 3058 9505
      3057 9504 3057 9498 3055 9495 3055 9491
      3011 9498 2966 9518 2906 9547
TIME...MOT...LOC 1441Z 251DEG 38KT 3037 9552 2993 9559 2948 9579 2901
9601

Hathaway

The radar

The Houston radar (KHGX), 70 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 4 flash flood, 3 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Harris

When
March 29, 9:30 AM CST
Where
Harris County, 1.42 mi NNE of Houston Lakeside Arp
Property damage
$45,000
Reported by
Broadcast Media
Coordinates
29.839, -95.662

Lightning started a fire that caused damage to a residential home.

Thunderstorm Wind, Harris

When
March 29, 9:32 AM CST
Where
Harris County, 1.86 mi SSW of Bellaire
Measured
50 kt (58 mph) estimated gust
Crop damage
$4,000
Reported by
Public
Coordinates
29.678, -95.497

Thunderstorm winds downed trees near the intersection of South Braeswood Blvd. and Braewick Drive.

Tornado, Harris

When
March 29, 9:34 AM CST to 9:37 AM CST
Where
Harris County, 0.45 mi WSW of Bellaire to 0.36 mi WNW of Bellaire
Rating
EF0
Path length
0.27 mi
Path width
50 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
29.698, -95.487

Storm survey showed damage thrown in multiple directions. Numerous witnesses reported swirling debris. One person witnessed a funnel cloud briefly touch down at apartment complex.

Thunderstorm Wind, Harris

When
March 29, 9:35 AM CST
Where
Harris County, 1.8 mi ESE of Bellaire
Measured
50 kt (58 mph) estimated gust
Crop damage
$4,000
Reported by
Public
Coordinates
29.693, -95.451

Thunderstorm winds downed trees near the intersection of Holly Street and Newcastle Drive.

Hail, Harris

When
March 29, 9:45 AM CST
Where
Harris County, 0.77 mi NNE of Fairbanks
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
29.860, -95.524

Dime to penny sized hail was reported near the intersection of Highway 290 and Fairbanks North Houston Road.

Hail, Harris

When
March 29, 10:15 AM CST
Where
Harris County, 1.37 mi N of Lake Houston Dam
Measured
0.75 in hail
Reported by
Public
Coordinates
29.920, -95.132

Penny sized hail was reported on Lake Houston near the dam.

Hail, Harris

When
March 29, 10:50 AM CST
Where
Harris County, 0.69 mi N of Jersey Village
Measured
0.88 in hail
Reported by
Public
Coordinates
29.890, -95.570

Nickel sized hail was reported.

Tornado, Liberty

When
March 29, 12:23 PM CST to 12:25 PM CST
Where
Liberty County, 0.28 mi S of Kevin to 0.21 mi SSE of Kevin
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Crop damage
$7,000
Reported by
Emergency Manager
Coordinates
30.266, -95.129

An EF-0 tornado downed large trees along County Road 3740. There was an eyewitness to the tornado, and a video showed rapidly changing wind speed and direction.

Flash Flood, Galveston

When
March 29, 1:30 PM CST to 3:30 PM CST
Where
Galveston County, 5.63 mi W of League City S S Arpt to 7.18 mi WNW of League City S S Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
29.495, -95.222

Street flooding was reported across the Friendswood area.

Flash Flood, Brazoria

When
March 29, 1:33 PM CST to 3:15 PM CST
Where
Brazoria County, 5.94 mi W of Pearland to 0.85 mi NE of Iowa Colony
Cause
Heavy Rain
Reported by
Public
Coordinates
29.577, -95.379

Street flooding was reported across the Pearland area.

Tornado, Harris

When
March 29, 1:55 PM CST to 1:58 PM CST
Where
Harris County, 1.47 mi S of La Porte Muni Arpt to 1.89 mi S of La Porte Muni Arpt
Rating
EF1
Path length
0.43 mi
Path width
50 yd
Property damage
$27,000
Reported by
NWS Storm Survey
Coordinates
29.649, -95.071

This EF-1 tornado was the first of four tornadoes from a parent mesocyclone associated with a large HP supercell that tracked across southeast Harris County and into Chambers County. This small track tornado spun up quickly along the back side of the parent mesocyclone with a track from the north northwest to the south southeast, passing directly over a business and damaging metal industrial buildings from south of Fairmont Parkway to west of Bay Park Road. Cars were pushed and stacked into and on top of each other in the parking lot. A large semi-trailer was slid into several vehicles. There was significant roof damage to a large storage facility before the tornado ended in a small open track of land to the south. Estimated peak winds were 110 mph.

Tornado, Harris

When
March 29, 2:00 PM CST to 2:03 PM CST
Where
Harris County, 1.01 mi NNW of Bayside Terrace to 0.22 mi ESE of Morgans Pt
Rating
EF0
Path length
2 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.633, -95.028

This EF-0 tornado is the second brief tornado from the larger mesocyclone associated with a fast moving HP supercell. It began along or just east of Highway 146 near or just south of Main Street and ended at Southern Morgan's Point near the Bay. There was considerable damage to trees and power lines across much of La Porte east of Highway 146. This location made tornado identification difficult as the area also was located within strong south southeasterly inflow winds followed by stronger westerly straight line winds as the first couplet gusted out and a secondary couplet evolved over the Barbours Cut Port Facility. It appears this tornado likely moved across the city roughly from west to east from the same velocity couplet which produced the first brief tornado in Pasadena as it rotated around the larger mesocyclone. Estimated peak winds were 70 to 80 mph.

Tornado, Harris

When
March 29, 2:03 PM CST to 2:06 PM CST
Where
Harris County, 0.94 mi NNW of La Porte to 0.31 mi SW of Bay Oaks
Rating
EF1
Path length
2.67 mi
Path width
250 yd
Injuries
2 direct, 0 indirect
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
29.681, -95.028

This EF-1 was the third brief tornado with the larger mesocyclone associated with the HP supercell which moved across La Porte and Morgans Point. This couplet |was well defined on the Houston Hobby terminal doppler radar which spun up quickly|along the north side of strong westerly outflow winds from the initial couplet that was responsible for two earlier weak tornadoes near and in parts of La Porte. This tornado was witnessed to start near the railroad tracks near Highway 146 and it tracked east southeastward across the Barbours Cut Port Facility and parts of Morgans Point. Much of the more significant damage was to industrial areas around the Port complex. Large steel storage tanks were bent inward from the wind, and many large, metal shipping containers were toppled over. The tornado lifted near the eastern end of Morgans Point near the Ship Channel. Estimated peak winds were around 105 mph.

Flash Flood, Chambers

When
March 29, 2:15 PM CST to 4:30 PM CST
Where
Chambers County, 2.96 mi SE of Mont Belvieu to 1.36 mi S of Mont Belvieu
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.819, -94.846

Street flooding caused car stalling in and around FM 565 south of Interstate 10, especially between the Grand Parkway and the Cove area.

Flash Flood, Harris

When
March 29, 2:15 PM CST to 4:05 PM CST
Where
Harris County, 0.64 mi SW of South Houston to 1.06 mi W of Genoa
Cause
Heavy Rain
Reported by
Public
Coordinates
29.663, -95.237

Street flooding was reported across the area, especially between Deer Park and Baytown.

Tornado, Chambers

When
March 29, 2:35 PM CST to 2:36 PM CST
Where
Chambers County, 5.26 mi SW of Cove to 5.19 mi SW of Cove
Rating
EF0
Path length
0.08 mi
Path width
30 yd
Crop damage
$13,000
Reported by
NWS Storm Survey
Coordinates
29.772, -94.836

This EF-0 tornado was the last of four brief tornadoes from an HP supercell which moved across southeast Harris County and southern Chambers County. This short-lived tornado was confined to the end of Kendall Road along Dutton Lake where there was some small tree damage. The Houston Hobby terminal doppler radar showed a brief couplet at this location, and the tree fall pattern supported this rotation. Estimated peak winds were 75 mph.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681977, 681979, 690635, 681980, 681981, 681982, 681983, 681985, 687225, 687227, 681970, 681971, 681972, 687229, 687236, 681973.